Q. Is there a way to quit Zoloft without getting withdrawal symptoms?

Answered by
Dr. Suresh Kumar G D
and medically reviewed by iCliniq medical review team.
Published on Feb 15, 2019

Hi doctor,

I am using 75 mg Zoloft for the past seven months for anxiety disorder. I have started with 25 mg and my doctor increased the dosage slowly for my panic attacks. But for the past two months, I do not have any strong panic attacks and when I have the small ones, I am capable of handling it. I want to stop to taking medication. Could you please advise me how to do it in order to avoid withdrawal syndromes of Zoloft. How should I quit? How much I should reduce the dosage and how long should I continue?

Dr. Suresh Kumar G D

Child Health Paediatrics Psychiatry
#

Hello,

Welcome to icliniq.com.

Zoloft (Sertraline) is a good medication for anxiety disorder. You are on a low moderate dose of 75 mg once daily (dose range is 50 mg to 200 mg once daily). It is good that you are feeling better for the past two months. It is recommended to continue Sertraline for at least six months after you are feeling better. So it is advisable to continue for at least another four months. During this period also develop psychological strategies to manage anxiety (talking therapy or CBT will help you to achieve this).

If stable after four months, discuss with your prescribing doctor about gradually tapering down the dosage gradually. You can try cutting down to 50 mg once daily and see whether you continue to be stable. After a month, you can consider cutting down further to 25 mg once daily. Continue for another month then stop completely. Remember, if symptoms reappear at any time during tapering down, you have to go back on the higher dose. To sum up, continue Zoloft at least for another four months. Get CBT if not done already. Then if stable after four months, taper down gradually under medical supervision.

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


Can Anxiety And Stress Cause Frequent Urination?

Query: Hello doctor, I am a 34 year old male. I had anxiety issues since childhood. I have been jumping from one idea to another for a long time but it has been three years I have an issue with frequent urination. It started in a bad time for me when I was obsessing that I have HIV. No burning, just sligh...  Read Full »

I have chills, vomiting, and anxiety after stopping Gabapentin. Please help.

Query: Hi doctor, I have been taking Celexa 10 mg for two years. Recently, I was prescribed Gabapentin 100 mg twice daily, which I took for about a month, but started having stomach issues. So, I titrated it down to 100 mg a day for a week by myself and then stopped it. It has been almost three weeks and ...  Read Full »

Generalized Anxiety Disorder(GAD)

Article Overview: A 35-year-old woman came to me with a chief complaint of muscle tension. She stated that she has experienced a considerable amount of muscle tension her entire life, but it has become increasingly worse over the last 12 months. Read Article


The above mentioned patient is suffering from Generalized Anxiety Disorder (GAD). GAD can be defined as anxiety and worry about several events and activities for a majority of the day. The anxiety and worry of GAD differs from normal anxiety by its excessiveness, the difficu...  Read Article

Popular

Popular

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.